Alabama, 2002

Damaging Wind in Alabama, August 20, 2002

August 20, 2002 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 1:56 PM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Aug 20, 1:56 PM CST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
256 PM CDT TUE AUG 20 2002

CONVECTION HAS BEGUN TO DEVELOP ACROSS TENNESSEE VALLEY.  SPC HAS
ISSUE SEVERE THUNDERSTORM WATCH SHORTLY...COVERING ALL BUT EAST
CENTRAL ALABAMA COUNTIES.  THIS WATCH WILL BE IN EFFECT UNTIL 7 PM.
DEWPOINTS ACROSS FORECAST AREA IN THE MID 70S.  INSTABILITY INDICES
ARE GREATEST IN THE WATCH AREA...AND EXPECT ANY STORMS THAT DEVELOP
WILL RAPIDLY INCREASE IN INTENSITY.  HAVE ALREADY ISSUED A COUPLE OF
WARNINGS.  EXPECT THUNDERSTORMS TO DECREASE AFTER SUNSET.

UPPER RIDGE CENTERED OVER EASTERN TENNESSEE BY 24 HOURS...THIS SETS
UP MORE OF AN EAST FLOW...ALLOWING DRIER...MORE STABLE AIR TO
FILTER INTO THE AREA.  WILL CONTINUE ISOLATED POPS NORTH...WITH
SCATTERED WORDING ACROSS CENTRAL AREAS.  MOISTURE BEGINS TO RETURN ON
THURSDAY WITH WEAK SOUTHERLY FLOW.  CONVECTION BECOMES MORE DIURNAL
AGAIN ON FRIDAY.  MODELS INDICATING SLIGHTLY COLER TEMPERATURES
ARRIVE AT THE BEGINNING OF NEXT WEEK.

HSV 073/094 073/093 072 2223
BHM 073/094 073/092 074 2323
MGM 073/093 073/092 073 2323

.BHM...NONE.

83

In the hours before

Special weather statement, Aug 20, 4:51 PM CST, 4 hours 15 minutes before
ALZ001>018-022>026-030>034-039-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
551 PM CDT TUE AUG 20 2002

THE FOLLOWING COUNTIES HAVE BEEN REMOVED FROM
SEVERE THUNDERSTORM WATCH NUMBER 623...

  DEKALB...ETOWAH...JACKSON...MADISON...MARSHALL...

THE FOLLOWING COUNTIES REMAIN IN
SEVERE THUNDERSTORM WATCH NUMBER 623
WHICH IS IN EFFECT UNTIL 700 PM...

  BIBB...BLOUNT...COLBERT...CULLMAN...FAYETTE...
  FRANKLIN...GREENE...HALE...JEFFERSON...LAMAR...
  LAUDERDALE...LAWRENCE...LIMESTONE...MARENGO...MARION...
  MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...
Special weather statement, Aug 20, 5:56 PM CST, 3 hours 10 minutes before
ALZ001>018-022>026-030>034-039-210000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM ALABAMA
656 PM CDT TUE AUG 20 2002

SEVERE THUNDERSTORM WATCH NUMBER 623 HAS BEEN ALLOWED TO EXPIRE FOR THE FOLLOWING COUNTIES...

  BIBB...BLOUNT...COLBERT...CULLMAN...DEKALB...
  ETOWAH...FAYETTE...FRANKLIN...GREENE...HALE...
  JACKSON...JEFFERSON...LAMAR...LAUDERDALE...LAWRENCE...
  LIMESTONE...MADISON...MARENGO...MARION...MARSHALL...
  MORGAN...PERRY...PICKENS...SHELBY...ST CLAIR...
  SUMTER...TUSCALOOSA...WALKER...WINSTON...
Local storm report, Aug 20, 6:45 PM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
745 PM CDT TUE AUG 20 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 PM    SKYLINE                   AL   0.88 IN HAIL
08/20/02   JACKSON                        PEA TO NICKEL SIZE HAIL
                                          WAS REPORTED NEAR
                                          SKYLINE. A FEW TREES WERE
                                          ALSO BLOWN DOWN AROUND
                                          SKYLINE.

0255 PM    HUNTSVILLE                AL   1.00 IN HAIL
08/20/02   MADISON                        QUARTER SIZE HAIL WAS
                                          OBSERVED NEAR THE NASA
                                          SPACE FLIGHT CENTER IN
                                          HUNTSVILLE.

0300 PM    SYLVANIA                  AL   1.00 IN HAIL
08/20/02   DEKALB                         QUARTER SIZE HAIL WAS
                                          REPORTED IN AND AROUND
                                          SYLVANIA. SEVERAL TREES
                                          WERE ALSO BLOWN DOWN.
                                          LIGHTNING STRIKES STARTED
                                          A FEW FIRES IN HOMES.

0310 PM    4 S HUNTSVILLE            AL   1.00 IN HAIL
08/20/02   MADISON                        QUARTER SIZE HAIL WAS
                                          REPORTED JUST SOUTH OF
                                          HUNTSVILLE ON HIGHWAY
                                          231.

0313 PM    6 NW GUNTERSVILLE         AL   1.00 IN HAIL
08/20/02   MARSHALL                       QUARTER SIZE HAIL WAS
                                          OBSERVED NEAR HIGHWAY 431
                                          IN NORTHERN MARSHALL
                                          COUNTY.

0330 PM    BOAZ                      AL   WIND DAMAGE
08/20/02   MARSHALL                       SEVERAL TREES WERE BLOWN
                                          DOWN. A LARGE TREE FELLON
                                          A HOME AND A LARGE
                                          BILLBOARD WAS DESTROYED.
                                          NO INJURIES WERE
                                          REPORTED.

0331 PM    FYFFE                     AL   WIND DAMAGE
08/20/02   DEKALB                         A MOTOR HOME BEING TOWED
                                          WAS BLOWN OVER ON HIGHWAY
                                          75.

0337 PM    12 W FLORENCE             AL   1.00 IN HAIL
08/20/02   LAUDERDALE                     QUARTER SIZE HAIL WAS
                                          OBSERVED IN THE
                                          RHODESVILLE COMMUNITY
                                          WEST OF FLORENCE.

0340 PM    UNION HILL                AL   WIND DAMAGE
08/20/02   MORGAN                         A FEW TREES AND POWER
                                          LINES WERE BLOWN DOWN IN
                                          UNION HILL.

0400 PM    SUSAN MOORE               AL   0.88 IN HAIL
08/20/02   BLOUNT                         NICKEL SIZE HAIL WAS
                                          REPORTED NEAR THE
                                          INTERSECTION OF HIGHWAY
                                          75 AND 278.

0420 PM    BLOUNTSVILLE              AL   0.75 IN HAIL
08/20/02   BLOUNT                         DIME SIZE HAIL WAS
                                          OBSERVED IN
                                          BLOUNTSVILLE.

0428 PM    VINEMONT                  AL   0.75 IN HAIL
08/20/02   CULLMAN                        DIME SIZE HAIL WAS
                                          REPORTED NEAR SOUTH
                                          VINEMONT.

0445 PM    RUSSELLVILLE              AL   0.75 IN HAIL
08/20/02   FRANKLIN                       DIME SIZE HAIL WAS
                                          REPORTED IN
                                          RUSSELLVILLE.

0450 PM    ALEXANDER CITY            AL   0.88 IN HAIL
08/20/02   TALLAPOOSA                     NICKEL SIZE HAIL WAS
                                          REPORTED IN AND AROUND
                                          ALEXANDER CITY.

0508 PM    JACKSONVILLE              AL   0.75 IN HAIL
08/20/02   CALHOUN                        DIME SIZE HAIL WAS
                                          OBSERVED IN AND AROUND
                                          JACKSONVILLE.

0510 PM    AUBURN                    AL   0.75 IN HAIL
08/20/02   LEE                            DIME SIZE HAIL WAS
                                          OBSERVED ON HIGHWAY 169
                                          JUST SOUTH OF AUBURN.

0530 PM    COUNTY WIDE               AL   WIND DAMAGE
08/20/02   FRANKLIN                       NUMEROUS TREES AND POWER
                                          LINES WERE BLOWN DOWN
                                          ACROSS THE ENTIRE
                                          COUNTY.

0531 PM    MOULTON                   AL   0.75 IN HAIL
08/20/02   LAWRENCE                       DIME SIZE HAIL WAS
                                          OBSERVED NEAR MOULTON.

0535 PM    MOUNT HOPE                AL   LIGHTNING
08/20/02   LAWRENCE                       LIGHTNING STRUCK A HOME
                                          IN MOUNT HOPE AND STARTED
                                          A FIRE. NO INJURIES WERE
                                          REPORTED.

0639 PM    COLUMBIANA                AL   0.88 IN HAIL
08/20/02   SHELBY                         NICKEL SIZE HAIL WAS
                                          OBSERVED JUST NORTH OF
                                          COLUMBIANA ON HIGHWAY
                                          49.

0700 PM    MONTGOMERY                AL   0.75 IN HAIL
08/20/02   MONTGOMERY                     DIME SIZE HAIL FELL IN
                                          THE CITY OF MONTGOMERY
                                          AND COVERED THE GROUND IN
                                          SOME SPOTS.

0703 PM    MONTGOMERY                AL   WIND DAMAGE
08/20/02   MONTGOMERY                     SEVERAL TREES AND POWER
                                          LINES WERE KNOCKED DOWN
                                          IN THE CITY OF
                                          MONTGOMERY.

0705 PM    MILLPORT                  AL   WIND DAMAGE
08/20/02   LAMAR                          SEVERAL TREES WERE BLOWN
                                          DOWN IN MILLPORT.

0738 PM    MONTGOMERY                AL   0.75 IN HAIL
08/20/02   MONTGOMERY                     DIME SIZE HAIL WAS
                                          REPORTED AT THE
                                          INTERSECTION OF
                                          INTERSTATE 65 AND HIGHWAY
                                          31.

0741 PM    7 S MONTGOMERY            AL   0.88 IN HAIL
08/20/02   MONTGOMERY                     NICKEL SIZE HAIL WAS
                                          REPORTED SOUTH OF
                                          MONTGOMERY NEAR
                                          INTERSTATE 65.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bullock

When
August 20, 9:06 PM CST
Where
Bullock County, 6 mi SE of Union Spgs
Measured
50 kt (58 mph)
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
32.083, -85.650

Several trees were blown down across the southeast part of Bullock County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5312428.